Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 268, NWS Wichita, KS

October 9, 2017Neosho County, Wilson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 9, 2017, 2:51 PM CDT for Neosho County, Wilson County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2017, 2:51 PM CDT (19:51 UTC)
Expired
Oct 9, 2017, 3:30 PM CDT
In force
39 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Neosho County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 152 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WUUS53 KICT 091951
SVRICT
KSC133-205-092030-
/O.NEW.KICT.SV.W.0268.171009T1951Z-171009T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
251 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  East central Wilson County in southeastern Kansas...
  Western Neosho County in southeastern Kansas...

* Until 330 PM CDT

* At 251 PM CDT, a severe thunderstorm was located near Thayer, or 
  11 miles northeast of Neodesha, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Chanute, Erie, Thayer, Galesburg, Earlton and Chanute Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3743 9557 3752 9561 3769 9553 3769 9525
      3746 9525
TIME...MOT...LOC 1951Z 230DEG 19KT 3750 9550 

HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
3 follow-up statements
132 
WWUS53 KICT 092003
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
303 PM CDT MON OCT 9 2017

KSC205-092012-
/O.CAN.KICT.SV.W.0268.000000T0000Z-171009T2030Z/
Wilson KS-
303 PM CDT MON OCT 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WILSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.

LAT...LON 3746 9525 3744 9553 3769 9553 3769 9525
TIME...MOT...LOC 2002Z 226DEG 17KT 3754 9546 

$$

KSC133-092030-
/O.CON.KICT.SV.W.0268.000000T0000Z-171009T2030Z/
Neosho KS-
303 PM CDT MON OCT 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR WESTERN NEOSHO COUNTY...

At 302 PM CDT, a severe thunderstorm was located just north of 
Thayer, or 9 miles south of Chanute, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Chanute, Erie, Thayer, Galesburg, Earlton and Chanute Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3746 9525 3744 9553 3769 9553 3769 9525
TIME...MOT...LOC 2002Z 226DEG 17KT 3754 9546 

HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
661 
WWUS53 KICT 092015
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
315 PM CDT MON OCT 9 2017

KSC133-092030-
/O.CON.KICT.SV.W.0268.000000T0000Z-171009T2030Z/
Neosho KS-
315 PM CDT MON OCT 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR WESTERN NEOSHO COUNTY...

At 314 PM CDT, a severe thunderstorm was located 6 miles northeast of
Thayer, or 8 miles south of Chanute, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Chanute, Erie, Thayer, Galesburg, Earlton and Chanute Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3746 9525 3746 9549 3769 9549 3769 9525
TIME...MOT...LOC 2014Z 236DEG 15KT 3756 9541 

HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
050 
WWUS53 KICT 092028
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
328 PM CDT MON OCT 9 2017

KSC133-092036-
/O.EXP.KICT.SV.W.0268.000000T0000Z-171009T2030Z/
Neosho KS-
328 PM CDT MON OCT 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN NEOSHO COUNTY WILL
EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for 
southeastern Kansas. Be prepared as storms could re-intensify this 
afternoon and evening.

LAT...LON 3746 9525 3746 9549 3769 9549 3769 9525
TIME...MOT...LOC 2026Z 239DEG 18KT 3758 9536 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 12:41 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Oct 9, 12:41 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1241 PM CDT Mon Oct 9 2017

.SHORT TERM...(Today through Wednesday night)
Issued at 332 AM CDT Mon Oct 9 2017

Current satellite water vapor imagery shows a strong upper level
wave over Nevada/Utah which will move eastward out into the
central plains by this afternoon. Surface low pressure will deepen
over central Oklahoma with strong northerly winds increasing over
central Kansas. We will hoist a wind advisory as surface pressure
gradient becomes quite strong over central Kansas this afternoon.

Otherwise the main focus for today will focus on possible severe
weather for locations along and east of the Kansas turnpike during
the afternoon/evening hours. The key will be how far north the
richer low-level moisture can make it during the next 12-18hrs.
Upper forcing will be quite strong with this system and would
expect storms to begin developing sometime during the 2-4pm time
frame over south central Kansas, with coverage increasing and
spreading eastward into southeast Kansas thereafter.
Shear/instability is favorable for large hail/damaging winds,
however if associated warm front low-level moisture can work its
way into southern Kansas like some of the short range models are
suggesting. This could create favorable conditions for a few
tornadoes to occur, especially if we see increases in the low-
level wind fields/0-3km CAPE values.

The upper level wave will shift eastward on Tuesday with some
lingering rain showers in the morning across central/eastern
Kansas, however clouds and cold air behind this system will keep
daytime highs chilly and well below normal. Meanwhile ideal
radiational cooling from surface high pressure sitting over the
area Tuesday night could give way to some patchy light frost early
Wednesday morning.

.LONG TERM...(Thursday through Sunday)
Issued at 332 AM CDT Mon Oct 9 2017

Warmer above normal temperatures will quickly return to the
region for Thursday-Saturday as southerly winds push warmer air
northward across the central plains. GFS/ECMWF models both show a
healthy upper trough moving across the northern plains for next
weekend, with chances of rain returning to the region but they
differ on timing/placement. We should see another noticeable cool
down as a strong cold front moves southward for Saturday night
into Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1241 PM CDT Mon Oct 9 2017

A strong cold front will continue to slice southeast across the
region this afternoon and tonight. Behind the front, strong north
winds and MVFR ceiling are expected. Ahead of the front, scattered
thunderstorms will prevail over southeast Kansas after 3 pm, some
of which may be severe. Scattered to numerous showers and
thunderstorms will expand across much of the area this evening and
overnight, as a strong upper disturbance approaches from the west.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  44  53  39 /  50  70  40   0
Hutchinson      64  42  52  36 /  40  70  40   0
Newton          68  42  50  38 /  50  80  50   0
ElDorado        73  44  52  38 /  70  80  50   0
Winfield-KWLD   79  46  54  39 /  60  60  40   0
Russell         55  39  53  36 /  50  70  30   0
Great Bend      55  39  53  36 /  50  70  30   0
Salina          59  42  52  37 /  50  80  50   0
McPherson       62  41  51  37 /  50  80  50   0
Coffeyville     84  52  55  41 /  60  80  40  10
Chanute         83  50  53  41 /  50  90  50  10
Iola            82  50  53  41 /  50  80  50  10
Parsons-KPPF    84  52  55  42 /  50  80  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ032-033-047-048-
050.

&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...ADK
Hazardous weather outlook, Oct 9, 5:21 AM CDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
521 AM CDT Mon Oct 9 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
521 AM CDT Mon Oct 9 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Severe storms will be possible for this afternoon and evening,
mainly for locations along and east of the Kansas turnpike. Storms
are expected to develop after 2 pm near I-35 and will move northeast
across southeast Kansas. Golf ball or larger size hail, damaging
winds up to 65 mph, and a few tornadoes are possible.

The Cow Creek, near and north of Hutchinson, will remain just below
flood stage for today and tonight.

Strong northerly winds of 25 to 35 mph with higher gusts will
affect portions of central Kansas this afternoon, see latest wind
advisory for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Cow Creek, near and north of Hutchinson, is expected to
experience minor flooding Tuesday into Wednesday. Please check the
latest flood statement for details.

Patchy frost is possible in north-central Kansas early Wednesday
morning.

Chances for thunderstorms will exist from Friday night through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Jakub

In the hours before

Special weather statement, Oct 9, 2:08 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
208 PM CDT MON OCT 9 2017

KSZ095-099-091945-
Montgomery KS-Wilson KS-
208 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  North central Montgomery County in southeastern Kansas...
  Southeastern Wilson County in southeastern Kansas...

* Until 245 PM CDT

* At 205 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Neodesha...moving north at 25
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Neodesha, Altoona and Sycamore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3730 9562 3732 9578 3758 9577 3756 9553
TIME...MOT...LOC 1907Z 191DEG 23KT 3737 9570

KLEINSASSER
Special weather statement, Oct 9, 2:39 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
239 PM CDT MON OCT 9 2017

KSZ095-096-092000-
Wilson KS-Neosho KS-
239 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Wilson County in southeastern Kansas...
  Southwestern Neosho County in southeastern Kansas...

* Until 300 PM CDT

* At 237 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Thayer, or 7 miles east of
  Neodesha...moving northeast at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Thayer, Altoona, Galesburg, Earlton and Lake Parsons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3739 9563 3754 9568 3765 9530 3740 9530
TIME...MOT...LOC 1938Z 228DEG 19KT 3746 9555

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 3:21 AM CDTWind AdvisoryICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more20 hr
Oct 9, 2:08 PM CDTSpecial Weather StatementICTWilson37 min
Oct 9, 2:39 PM CDTSpecial Weather StatementICTNeosho21 min
Oct 9, 3:20 PM CDTSpecial Weather StatementICTChase25 min
Oct 9, 3:32 PM CDTSpecial Weather StatementICTNeosho28 min
Oct 9, 3:40 PM CDTSpecial Weather StatementICTWoodson35 min
Oct 9, 3:49 PM CDTSevere Thunderstorm WarningICTChase41 min
Oct 9, 4:13 PM CDTSpecial Weather StatementICTWoodson32 min
Oct 9, 4:17 PM CDTSpecial Weather StatementICTGreenwood13 min
Oct 9, 4:34 PM CDTSpecial Weather StatementICTGreenwood26 min
Oct 9, 4:42 PM CDTSevere Thunderstorm WarningICTGreenwood33 min
Oct 9, 4:45 PM CDTSpecial Weather StatementICTAllen, Labette, Neosho30 min
Oct 9, 6:20 PM CDTSpecial Weather StatementICTMontgomery25 min
Oct 9, 6:52 PM CDTSpecial Weather StatementICTLabette, Montgomery, Neosho, Wilson23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.